Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS North Platte, NE

July 9, 2001Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2001, 9:29 PM MDT for Sheridan County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 2001, 9:29 PM MDT (03:29 UTC)
Expired
Jul 9, 2001, 10:30 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100329
SVRLBF

NEC161-100430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM MDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1030 PM MDT

* AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF HAY SPRINGS...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  14 MILES NORTH OF RUSHVILLE AROUND 940 PM MDT
  12 MILES NORTH OF CLINTON AROUND 950 PM MDT
  11 MILES NORTH OF GORDON AROUND 1000 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4296 10279 4252 10274 4257 10223 4297 10211

$$
B
WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:21 PM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 1:21 PM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM CDT MON JUL 9 2001

...FORECAST CHALLENGE WILL BE POPS...

AT 1830Z CONVECTION HAD ENDED ACROSS THE NORTH CENTRAL WITH OUTFLOW
BOUNDARIES DROPPING SOUTHWEST. LINE OF ACCAS JUST SOUTH WITH
ISOLATED CELLS DEVELOPING IN SOUTHERN LINCOLN AND INTO FRONTIER
COUNTIES. 18Z HAND ANALYSIS SHOWED HIGH PRESSURE RIDGING EAST ACROSS
NORTHERN NEBRASKA...WHILE SURFACE TROUGH EXTENDS SOUTHWEST ACROSS
THE DAKOTAS BORDER AND SECOND BOUNDARY TO OUR SOUTH ACROSS KANSAS
WHICH EXTENDS NORTHWEST ALONG THE FOOTHILLS. WATER VAPOR IMAGERY
SHOWING NEXT WAVE MOVING WEST INTO EASTERN COLORADO AND ANOTHER
WAVE MOVING NORTHEAST THROUGH CENTRAL WYOMING. TEMPERATURES ARE INTO
THE LOW 90S WITH DEWPOINTS TO THE LOW 70S WEST TO ANW TO HDE LINE.

MODELS IN GENERAL AGREEMENT WITH LITTLE MOVEMENT OF H5 RIDGE BEYOND
REORIENTATION AND TIMING OF WAVES TO MOVE THROUGH. BLEND OF RUC/ETA
FOR THE SHORT-TERM THEN ETA/AVN USED BEYOND WITH DEVELOPMENT TO
CONTINUE IN THE SOUTHWEST THIS AFTERNOON WHILE A STRONGER WAVE MOVES
INTO THE NORTHWEST THIS EVENING.

TONIGHT GOOD UPSLOPE FLOW BECOMES RE-ESTABLISHED ACROSS THE
WEST AS SURFACE HIGH WEAKENS. WIDELY SCATTERED THUNDERSTORMS TO OCCUR
THROUGH 7 PM CDT IN THE WEST. THEN AS H5 WAVES MOVE EAST OF RIDGE
AXIS CLUSTER OF THUNDERSTORMS TO FORM IN THE SOUTHWEST AND ANOTHER
ENTER THE NORTHWEST...THEN BOTH TO MOVE EAST SOUTHEAST. H85 JET WILL
INCREASE LIFT IN THE SOUTHWEST AFTER 7 PM AS SOUTH WINDS INCREASE TO
35 KNOTS. PRECIPITABLE WATER AMOUNTS REMAIN AT OR ABOVE 1.5 INCHES
WITH SOME AREAS TO RECEIVE HEAVY RAIN WITH MENTION IN ZONE WORDING
TONIGHT. TEMPERATURES CLOSE AND FOLLOWED. POTENTIAL EXISTS FOR
ANOTHER WIND EVENT OVERNIGHT AS COMPLEX EVOLVES AND MOVES SOUTHEAST.

BY MORNING NEXT WAVE ALREADY MOVING NORTHEAST WHICH WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TUESDAY WITH
SHOWERS EXITING NORTH CENTRAL. TEMPERATURES WILL BE HELD DOWN BY
ONGOING CONVECTION AND CLOUD DEBRIS WITH MOS GUIDANCE FOLLOWED...
ALTHOUGH TEMPERATURES MAYBE EVEN LOWER IN THE SOUTHWEST IF INDEED
ANOTHER ROUND OF SHOWERS IS ONGOING THROUGH THE MORNING.

TUESDAY NIGHT INTO WEDNESDAY LITTLE CHANGE WILL BE SEEN AS THE H5
CENTER REMAINS ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE.
THE INFLUX OF MONSOONAL MOISTURE AS RIDGE RUNNERS MOVE ACROSS WILL
KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST AS THE
SURFACE FRONT SLOWLY SINKS SOUTH.

IN THE EXTENDED A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE NORTH. THE H5 HIGH CENTER WILL BUILD WEST AS THE RIDGE
AXIS BECOMES MORE POSITIVELY TILTED AND MOVES EAST ACROSS THE HIGH
PLAINS FRIDAY...BEFORE A SHIFT OCCURS SATURDAY WITH A NORTHWEST
FLOW FLOW REESTABLISHING WITH RIDGE RUNNERS TO MOVE SOUTHEAST
FRIDAY NIGHT THROUGH SUNDAY. THE RIDGE AXIS MOVES EAST ON MONDAY
WITH MORE ZONAL FLOW ALOFT MONDAY WITH DRY CONDITIONS THROUGHOUT.
LITTLE CHANGE OCCURS WITH TEMPERATURES AS NO SIGNIFICANT FRONT TO
PUSH THROUGH TO MODIFY CURRENT AIRMASS.

.LBF...NONE.

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:33 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Jul 9, 11:28 PM MDTSevere Thunderstorm WarningLBFDeuel32 min
Jul 10, 4:17 AM MDTSevere Thunderstorm WarningLBFChase58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.